Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 309, NWS Sioux Falls, SD

June 15, 2004Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2004, 10:09 PM CDT for Lyon County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 10:09 PM CDT (03:09 UTC)
Expired
Jun 15, 2004, 10:45 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS53 KFSD 160309
SVRFSD
MNC083-160345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1045 PM CDT

* AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR RUSSELL...OR ABOUT
  11 MILES SOUTHWEST OF MARSHALL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALATON...MARSHALL AROUND 1020 PM CDT
  TRACY AROUND 1045 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4453 9607 4420 9609 4420 9560 4451 9559

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:05 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Jun 15, 2:05 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
205 PM CDT TUE JUN 15 2004

.DISCUSSION...

CONVECTIVE OUTBREAK EXPECTED FOR TODAY HAMPERED BY OVERNIGHT MCS IN
NE/KS. THIS HAS EATEN AWAY OUR DEEP MOISTURE...BUT THIS MOISTURE IS
SLOWLY RETURNING TO THE REGION. MAIN FEATURES TO WATCH FOR LATE
AFTERNOON AND TONIGHT WILL BE...TAIL END OF NORTHERN STREAM
WAVE/INSTABILITY MOVING INTO WESTERN MN...MESOLOW IN CENTRAL SD THAT
HAS DEVELOPED ON COLD FRONT WITH DECENT MOISTURE POOLING AND DECENT
SHEAR...THEN MAIN WAVE MOVING THROUGH THE NORTHERN ROCKIES WHICH
WILL LIKELY SPAWN AN MCS OVER NORTHEAST CO...WHICH WILL TRANSLATE
EAST AND NORTHEAST ALONG LOW LEVEL BOUNDARY.

MAIN CONCERN EARLY ON WILL BE SEVERE THREAT WITH MESOLOW/COLD FRONT
MOVING INTO THE JAMES VALLEY. ENOUGH SHEAR WITH MODERATE MOISTURE TO
SUPPORT SOME ORGANIZATION...WHICH COULD ALLOW A LINEAR THUNDERSTORM
COMPLEX TO DEVELOP...DRIVING THE FRONT SOUTH THIS EVENING. MCS
EXPECTED TO DEVELOP TO THE WEST WOULD LIKELY THEN MOVE ALONG THIS
BOUNDARY...BRINGING THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN TO THE
SOUTHERN CWA. WILL GO LIKELY OVER SOUTHERN CWA FOR LATER MCS...AND
PROBABLY SCATTERED FOR THUNDERSTORMS THAT COULD DEVELOP ON INCOMING
COLD FRONT.

TEMPERATURES THE NEXT FEW DAYS SHOULD BE SIMILAR TO CURRENT FORECAST
AND DO NOT PLAN ON ANY BIG CHANGES.

IN THE LATTER PERIODS...WILL CONTINUE POPS ON FRIDAY NIGHT...AND ADD
INTO SATURDAY. LONG RANGE MODELS NOW SUGGESTING NORTHWEST FLOW WILL
BE A LITTLE MORE WESTERLY...WHICH WILL KEEP TEMPERATURES A LITTLE
CLOSER TO NORMAL...BUT MAY ALSO SUGGEST CONTINUING A MORE ACTIVE
PATTERN. CURRENTLY GOING DRY SUN-TUE...BUT THIS MAY NEED TO BE
CHANGED A LATER DATE.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Jun 15, 11:31 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT TUE JUN 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA...LATE THIS AFTERNOON AND THIS EVENING.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
PROGRESS TO THE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST
IOWA MIDDAY...BUT ARE NOT EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG A FRONTAL
BOUNDARY WEST OF THE JAMES RIVER.  STORMS WILL BECOME MORE
WIDESPREAD AS THEY SPREAD TO THE EAST AND SOUTHEAST DURING THE
EARLY EVENING...AND CONTINUE SOUTHEAST OVERNIGHT. DAMAGING WINDS
WILL BE THE LARGEST THREAT WITH STORMS THROUGH MIDNIGHT. SOME
LARGE HAIL IS LIKELY WITH INITIAL STORMS OVER SOUTHEAST SOUTH
DAKOTA...AND INTO THE NIGHT ACROSS NORTHWEST IOWA AND NORTHEAST
NEBRASKA...WITH A DECREASING THREAT FOR LARGE HAIL ACROSS
SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY SOUTH OF A LINE
FROM WINDOM TO WINNER. THE GREATEST THREAT WITH THESE STORMS WILL
BE SOME TRAINING OF STORMS AND SOME LOCALLY HEAVY RAINFALL SOUTH
OF A LINE FROM SPENCER TO YANKTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE
JAMES
RIVER...AROUND 700 PM ALONG THE INTERSTATE 29 CORRIDOR...AND 900
PM
FROM WINDOM TO STORM LAKE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 15, 4:33 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 NNW YALE              44.53N 98.04W
06/15/2004  0.88 INCH        BEADLE             SD   PUBLIC

&&

PS
Local storm report, Jun 15, 5:17 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 NE BANCROFT           44.54N 97.68W
06/15/2004  0.75 INCH        KINGSBURY          SD   PUBLIC

&&

JRM
Local storm report, Jun 15, 9:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     ARLINGTON               44.36N 97.13W
06/15/2004  70 MPH           KINGSBURY          SD   PUBLIC

            60 TO 70 MPH WINDS BROUGHT DOWN TREE BRANCHES...SIZE
            UNKNOWN.

0850 PM     HAIL             BROOKINGS               44.31N 96.79W
06/15/2004  0.75 INCH        BROOKINGS          SD   BROADCAST MEDIA

0850 PM     HAIL             BROOKINGS               44.31N 96.79W
06/15/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

            HAIL LASTED UNTIL 900 PM.

0858 PM     HAIL             BROOKINGS               44.31N 96.79W
06/15/2004  0.75 INCH        BROOKINGS          SD   PUBLIC

&&

JH
Special weather statement, Jun 15, 10:04 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT TUE JUN 15 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-058>071-160330-
AURORA-BEADLE-BON HOMME-BROOKINGS-BUENA VISTA IA-CHARLES MIX-
CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-
DICKINSON IA-DIXON NE-DOUGLAS-HANSON-HUTCHINSON-IDA IA-JACKSON MN-
KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MCCOOK-MINER-
MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER-UNION-
WOODBURY IA-YANKTON-
1004 PM CDT TUE JUN 15 2004

...TORNADO WATCH NUMBER 478 HAS EXPIRED...

AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ALONG AND EAST OF
INTERSTATE 29...MAINLY OVER SOUTHWEST MINNESOTA...INTO THE EARLY
MORNING HOURS. HOWEVER...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS
ENDED...AND THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED FROM THE MIDDLE
MISSOURI RIVER VALLEY...INTO NORTHWEST IOWA LATE TONIGHT.  ISOLATED
SEVERE STORMS WITH HAIL TO PENNY SIZE AND WINDS TO 60 MPH WILL BE
POSSIBLE FROM THESE STORMS LATE TONIGHT...WITH LOCALLY HEAVY RAIN
ALSO LIKELY.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:07 PM CDTSevere Thunderstorm WarningFSDMurray23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.